Pennsylvania, 2013

Flash Flooding and Flood in Pennsylvania, August 28, 2013

August 28, 2013 · NWS PHI · 4 events in 4 counties and zones

An area of rain with embedded thunderstorms caused flash flooding in the Lehigh Valley and upper Bucks County and poor drainage flooding in Philadelphia as well as brief minor flooding along the Frankford Creek on the 28th. The rain started during the morning of the 28th, fell at its heaviest around Noon EDT and ended during the early evening of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of rain with embedded thunderstorms caused flash flooding in the Lehigh Valley and upper Bucks County and poor drainage flooding in Philadelphia as well as brief minor flooding along the Frankford Creek on the 28th. The rain started during the morning of the 28th, fell at its heaviest around Noon EDT and ended during the early evening of the 28th. Rainfall amounts varied across east central and southeast Pennsylvania, but averaged between 1 and 3 inches in most places. The precipitation formed and rode along a stationary front over Pennsylvania and New Jersey. This boundary started to sag southward during the late afternoon and night as a low pressure system that formed along the boundary passed south of Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 8:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 28, 8:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
948 AM EDT WED AUG 28 2013

.SYNOPSIS...
WEAK LOW PRESSURE OVER LAKE ERIE THIS MORNING WILL MOVE
SOUTHEASTWARD AND IT SHOULD PASS OFF THE VIRGINIA COAST LATE
TONIGHT. WEAK HIGH PRESSURE FROM THE NORTHWEST AND NORTH IS
ANTICIPATED TO FOLLOW FOR THURSDAY THROUGH SATURDAY. A WARM FRONT
APPROACHING FROM THE SOUTHWEST WILL LIFT THROUGH OUR REGION ON
SUNDAY OR SUNDAY NIGHT WITH A COLD FRONT FROM THE NORTHWEST
EXPECTED TO ARRIVE ON MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MID LEVEL VORTEX LOCATED OVER NORTHWESTERN PENNSYLVANIA AT MID
MORNING IS EXPECTED TO DROP SOUTHEASTWARD PASSING NEAR THE
WASHINGTON DC AREA AROUND MID AFTERNOON AND MOVING OFF THE VIRGINIA
COAST THIS EVENING. THE FEATURE WILL PROVIDE LIFT OVER OUR REGION
THROUGH MUCH OF THE DAY RESULTING IN ADDITIONAL SHOWERS AND
SCATTERED THUNDERSTORMS.

BY MID MORNING, OVER AN INCH OF RAIN HAD FALLEN IN PARTS OF THE
LEHIGH VALLEY AND UPPER BUCKS COUNTY. PRECIPITABLE WATER VALUES
WILL REMAIN NEAR OR IN EXCESS OF 2 INCHES FOR MUCH OF THE DAY,
ESPECIALLY IN EASTERN PENNSYLVANIA, NORTHEASTERN MARYLAND,
DELAWARE AND SOUTHERN NEW JERSEY. THE STEERING FLOW WILL BE RATHER
WEAK. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING
AND ADDITIONAL MODERATE TO HEAVY RAINFALL AMOUNTS ARE LIKELY,
ESPECIALLY IN OUR WESTERN AND SOUTHERN COUNTIES.

TODAY'S TEMPERATURE FORECAST REMAINS A BIT TRICKY DUE TO THE
CLOUD COVER. WHERE THE CLOUD COVER REMAINS MOSTLY OPAQUE OUR
CURRENT FORECAST WILL BE A BIT ON THE HIGH SIDE. IF ENOUGH THIN
SPOTS AND BREAKS DEVELOP THE FORECAST SHOULD BE FINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
LEFTOVER CONVECTION DURING THE EVENING...MAINLY TO THE S OF KPHL.
THEN FOG AND STRATUS OVERNIGHT WITH POTENTIAL FOR 1/4MI DENSE FOG
IN PLACES WITH LIGHT WIND AND CLEARING ALOFT LEAVING THE MOIST BL
EXPOSED TO SATURATION. USED THE UPS CROSSOVER TOOL FOR FOG AFTER
06Z.

CONFIDENCE: ABOVE AVERAGE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
ALOFT...THE PERIOD STARTS OFF WITH A NORTHWEST FLOW. AS THE BIG
RIDGE TO OUR WEST BECOMES SUPPRESSED ON SATURDAY, THE FLOW OVER
THE MID-ATLANTIC BECOMES MORE WESTERLY. THE FLOW TURNS MORE
SOUTHWESTERLY ON MONDAY AND TUESDAY AS A TROF MOVES THROUGH.

AT THE SURFACE...WEAK HIGH PRESSURE WILL BE IN PLACE THURSDAY
THROUGH SATURDAY. A WARM WILL MOVE THROUGH ON SUNDAY. A COLD FRONT
WILL FOLLOW ON MONDAY NIGHT.

PRECIPITATION...LOTS OF SMALL POPS(20/30%) THROUGH SUNDAY WITH
THE HIGHEST POPS ACROSS THE I-95 CORRIDOR WESTWARD AND DURING THE
AFTERNOON AND EVENING. WITH A COLD FRONT APPROACHING ON MONDAY AND
MOVING THROUGH MONDAY NIGHT, POPS ARE EVENLY DISTRIBUTED.

EVEN THOUGH WEAK HIGH PRESSURE IS IN PLACE, MODELS HAVE BEEN
PUSHING PRECIP ACROSS THE INTERIOR LATE THIS WEEK AND INTO THE
WEEKEND FOR A COUPLE DAYS. WITH WEAK S/W'S MOVING ACROSS THE TOP
OF US COMBINED WITH AFTERNOON INSTABILITY AND SHALLOW MOISTURE
CONVERGENCE, IT SEEMS REASONABLE. THE ONLY REAL CHANGE I MADE IN
THE GRIDS THIS MORNING WAS TO FOCUS MORE ON THE INTERIOR. THOSE
VISITING THE BEACHES MAY NOT SEE A DROP. AND THOSE FURTHER INLAND,
THE FORECAST WILL SOUND WETTER THAN REALITY.

TEMPERATURES...AROUND NORMAL THROUGH MONDAY. SLIGHTLY BELOW
NORMAL ON TUESDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR CIGS. ANY MVFR MORNING FOG WILL BURN OFF BY 15Z.
LIGHT WIND. SHOWERS AND SCT TSTMS EXPECTED MOST TAF SITES FOR 1-4
HOURS. MOST LIKELY AREA FOR TSTMS IS VCNTY KABE- KPHL- KILG-
KMIV. THE TAFS HAVE 3SM MDT SHOWERS WHERE MY CONFIDENCE IS
GREATEST FOR CONVECTION BUT NO MENTION OF TSTM ATTM DESPITE MY
EXPECTATION THAT KRDG/KPHL/KILG WILL RECORD A TSTM TODAY.
CONFIDENCE ON DETAILS: AVERAGE.

TONIGHT...VFR CIGS OR MVFR CONDS IN FOG/SCT SHOWERS AND ISO TSTMS
DIMINISHING EARLY WITH IFR CONDS IN ST/FOG APPEARING LIKELY LATE
FOR MOST TAF SITES. 21Z/27 SREF PROBS FOR THIS IFR OCCURRENCE ARE
ABOUT 40-50 PCT FOCUSED ON KMIV-KPHL AXIS. CONFIDENCE ON CIGS/VSBY
EARLY IS BELOW AVG. CONFIDENCE ON SOME SORT OF IFR IN FOG/STRATUS
LATE IS ABOVE AVERAGE...MAINLY AFTER 06Z.

OUTLOOK...
THURSDAY...MAINLY VFR. THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ON THURSDAY AFTERNOON.

THURSDAY NIGHT...MAINLY VFR WITH LATE NIGHT AND EARLY MORNING
VISIBILITY RESTRICTIONS POSSIBLE.

FRIDAY...MAINLY VFR. THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ON THURSDAY AFTERNOON.

FRIDAY NIGHT...MAINLY VFR WITH LATE NIGHT AND EARLY MORNING
VISIBILITY RESTRICTIONS POSSIBLE.

SATURDAY THROUGH SUNDAY...MAINLY VFR WITH LATE NIGHT AND EARLY
MORNING VISIBILITY RESTRICTIONS POSSIBLE. THERE IS A CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
NO HEADLINES THROUGH TONIGHT.

ATLC SEAS WILL CONTINUE TO RUN AROUND 1-3 FEET.

LIGHT AND VARIABLE WINDS TREND SOUTHERLY OR SOUTHEASTERLY DURING
THE DAY THEN EVENTUALLY NE TONIGHT.

NE GUSTS 15-20 KT POSSIBLE S NJ AND DE COASTS NEAR DAYBREAK
THURSDAY.

OUTLOOK...
WEAK HIGH PRESSURE CAN BE EXPECTED THURSDAY THROUGH SATURDAY. A
WARM FRONT WILL MOVE ACROSS THE WATERS FROM THE SOUTHWEST ON
SUNDAY. WIND SPEEDS AND WAVE HEIGHTS ARE EXPECTED TO REMAIN BELOW
THE SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.RIP CURRENTS...
TODAY...LOW RISK DOES NOT MEAN NO RISK BUT ITS BEEN A LOW RISK
SUMMER IN OUR FCST AREA SINCE THE ATLANTIC TROPICAL BASIN HAS BEEN
NOTABLY QUIET...DESPITE A FEW NAMED STORMS THAT JUST HAVENT SENT
MUCH SWELL UP OUR WAY.

THURSDAY...CURRENTLY IS OUTLOOKED LOW RISK BUT IF NE WINDS AVG 20
KT ALONG THE DE COAST...THIS COULD RESULT IN A MDT RISK THERE WITH
A HIGHER THAN MODELED SWELL. SO THERE IS RISK UNCERTAINTY FOR
THURSDAY.

FRIDAY THROUGH MONDAY OUTLOOK AS LOW RISK DAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...KRUZDLO
AVIATION...DRAG/KRUZDLO
MARINE...DRAG/KRUZDLO
RIP CURRENTS...DRAG
Hazardous weather outlook, Aug 28, 2:57 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EDT WED AUG 28 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
357 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE REGION TODAY.
LOCALIZED POOR DRAINAGE AND LOW LYING FLOODING IS LIKELY. THE MOST
PRONE AREAS WILL BE SOUTHEAST PENNSYLVANIA, SOUTHERN NEW JERSEY,
AND THE DELMARVA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 8:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 AM EDT WED AUG 28 2013

PAZ061-062-105-281415-
LEHIGH PA-NORTHAMPTON PA-UPPER BUCKS PA-
923 AM EDT WED AUG 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCKS...SOUTH
CENTRAL NORTHAMPTON AND SOUTHEASTERN LEHIGH COUNTIES...

AT 922 AM EDT...A STRONG THUNDERSTORM WAS NEAR COOPERSBURG...MOVING
EAST AT 5 TO 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR QUAKERTOWN AROUND 930 AM...RICHLANDTOWN
AROUND 940 AM...PLEASANT VALLEY AROUND 1000 AM AND SPRINGTOWN AROUND
1010 AM.

LAT...LON 4062 7524 4043 7514 4041 7539 4055 7549

FORECASTER: HEAVENER

The radar

The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bucks

When
August 28, 10:00 AM EST to 12:00 PM EST
Where
Bucks County, Quakertown to 1.05 mi N of California
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.450, -75.330

Heavy rain caused flash flooding of smaller creeks as well as roadway flooding in upper Bucks County in and around Quakertown. Flooding was reported along Pennsylvania State Route 309. Event precipitation totals included 1.60 inches in Quakertown.

Flash Flood, Lehigh

When
August 28, 10:00 AM EST to 12:00 PM EST
Where
Lehigh County, 0.48 mi ESE of Center Vly to 1.14 mi ESE of Allentown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.528, -75.391

Heavy rain caused flash flooding of smaller creeks as well as poor drainage and roadway flooding from Allentown southward in Lehigh County. The heavy rain fell so quickly that manhole covers were popping. Roadway flooding, stranded vehicles and water rescues in Allentown were reported on Mack Boulevard, Basin and Auburn Streets, Elmo Street, Mohawk Street and South 4th, 8th and 12th Streets. Farther to the south, Pennsylvania State Route 309 was flooded and closed in Upper Saucon Township. Event precipitation totals included 2.91 inches at the Lehigh Valley International Airport and 1.64 inches in Orefield.

Flash Flood, Northampton

When
August 28, 10:00 AM EST to 12:00 PM EST
Where
Northampton County, 1.19 mi SSE of Freemansburg to 0.9 mi SW of Steel City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.615, -75.359

Heavy rain caused flash flooding of smaller creeks as well as poor drainage and roadway flooding in Bethlehem. Flash flooding isolated forty homes around Pennsylvania State Route 412 in the city. Event precipitation totals included 2.91 inches at the Lehigh Valley International Airport.

Flood, Philadelphia

When
August 28, 11:45 AM EST to 12:01 PM EST
Where
Philadelphia County, 1.1 mi SSW of Crescentville to 0.91 mi SSE of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.015, -75.106

The Frankford Creek at Castor Avenue was briefly above its 7 foot flood stage from 1245 p.m. EDT through 101 p.m. EDT on the 28th. It crested at 7.19 feet. Event precipitation totals included 1.80 inches in Wyndmoor and 1.04 inches at the Philadelphia International Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475811, 475814, 475815, 475250.